Dense Fog, Jefferson
- When
- September 27, 3:00 AM CST to 8:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Dense fog occurred during the early morning hours. Visibility was one-quarter mile or less along and north of a Benton to Carmi line.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog occurred during the early morning hours. Visibility was one-quarter mile or less along and north of a Benton to Carmi line. A high pressure ridge passing across the Mississippi Valley provided light winds and clear skies favorable for fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 27, 1:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT SUN SEP 27 2009
.UPDATE...
FOR 18Z AVIATION.
WILL KEEP VFR AT ALL SITES THROUGH AROUND SUNSET. AFTER DARK BRING
IN A VFR CLOUD DECK AS COLD FRONT APPROACHES AND TEMPO MVFR DECKS AT
KEVV AND KOWB BETWEEN 00Z AND 06Z MONDAY. WIND SHIFT TO THE
NORTHWEST WITH FRONTAL PASSAGE AROUND MIDNIGHT AT MOST SITES. WITH
WINDS UP ALL NIGHT DO NOT EXPECT MUCH FOG ATTM. GUSTY NORTHWEST
WINDS WILL BE THE MAIN FOCUS FOR ALL OF MONDAY.
&&
.DISCUSSION...
UPPER LOW CAN BE SEEN SWIRLING ACROSS SCNTL IN ATTM. A FEW
LEFTOVER CLOUDS ARE DETECTED BUT PRIMARILY WE HAVE A MOCLEAR SKY
IN ITS WAKE WITH DEVELOPING AREAS OF DENSE FOG. WE WILL THEREFORE
CONTINUE THE DENSE FOG ADVISORY UNTIL IT LIFTS/BURNS AROUND
15Z...SIMILAR TO YESTERDAY.
A 2NDARY COLD FRONTAL PASSAGE BRINGING COOLER AIR IS FORECAST
SUNDAY NIGHT. THE NAM ACTUALLY TRIES TO SQUEEZE OUT A FEW
HUNDREDTHS OF AN INCH QPF ACROSS OUR EXTREME NERN TIER COUNTIES.
HOWEVER A CLOSER INSPECTION OF THE MRH PROFILE VISA VI TIME/HEIGHT
CROSS SECTIONS LEANS US TO THINKING ITLL BE JUST A LITTLE TOO DRY
IN THE COLUMN...SO WEVE LEFT THE POP OFF FOR NOW...SOMETHING TO
KEEP AN EYE UPON THOUGH.
AFTER 2NDARY COLD FROPA...COOLER/DRIER AIR REALLY WORKS INTO FA
FOR MON-TUE...WITH HIGHS IN 70S/LOWS IN 40S FOR A COUPLE OR THREE
DAYS. THE AIRMASS MODIFIES LATER IN THE WEEK AS THE NEXT STORM
SYSTEM APPROACHES AND EVENTUALLY RETURNS A CHANCE OF PCPN BY WEEKS
END.
&&
.AVIATION...
WITH PRECIP NOW OUT OF THE WAY...CLEARING SKIES AND CALM WINDS
OVER A MOIST GROUND CREATING IDEAL CONDITIONS FOR DEVELOPING AREAS
OF DENSE FOG. IN FACT DEW POINTS WILL LIKELY FALL WITH TEMPS AS
TEMPS COOL THROUGH THE 50S. SIMILAR TO YESTERDAY MORNING...WILL
CONTINUE WITH LOW IFR FOG CONDITIONS...BURNING OFF BY AROUND
15Z...LEAVING VFR FOR REST OF TAF PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR BOLLINGER-
CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-PERRY MO-SCOTT-
STODDARD.
IL...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 957 PM CDT SAT SEP 26 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 957 PM CDT SAT SEP 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AREAS OF DENSE FOG WILL BE LIKELY LATE TONIGHT...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION THURSDAY NIGHT AND CONTINUES THROUGH SATURDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194416, 194417, 194418, 194419, 194420, 194421, 194422.